Alert archive / Massachusetts / Red Flag Warnings in 2024
Red Flag Warning 3, NWS Albany, NY
NWS Albany, NY issued this red flag warning at Oct 31, 2024, 3:25 PM EDT for Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut. It took effect at Nov 1, 2024, 8:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2024, 3:25 PM EDT (19:25 UTC)
- In effect from
- Nov 1, 2024, 8:00 AM EDT
- Expired
- Nov 1, 2024, 7:00 PM EDT
- In force
- 11 hr
- Issued by
- NWS Albany, NY
Counties Northwest Hills Planning Region, CT, Berkshire County, MA
The radar
The Albany radar (KENX), 88 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070 WWUS81 KALY 311925 RFWALY URGENT - FIRE WEATHER MESSAGE National Weather Service Albany NY 325 PM EDT Thu Oct 31 2024 MAZ001-025-011100- /O.NEW.KALY.FW.W.0003.241101T1200Z-241101T2300Z/ Northern Berkshire-Southern Berkshire- INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, and South Egremont 325 PM EDT Thu Oct 31 2024 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT FRIDAY FOR WESTERN MASSACHUSETTS... * Affected Area...In Massachusetts, Berkshire County. * Timing...From 8 AM to 7 PM EDT Friday. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 40 percent. * Temperatures...Up to 70 degrees. * Lightning...None. * Impacts...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CTZ001-013-011100- /O.NEW.KALY.FW.W.0003.241101T1200Z-241101T2300Z/ Northern Litchfield-Southern Litchfield- INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, New Milford, Terryville, and Thomaston 325 PM EDT Thu Oct 31 2024 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT FRIDAY FOR NORTHWESTERN CONNECTICUT... * Affected Area...In Connecticut, Litchfield County. * Timing...From 8 AM to 7 PM EDT Friday. * Winds...West 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 35 percent. * Temperatures...Up to 75 degrees. * Lightning...None. * Impacts...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
180 WWUS81 KALY 010758 RFWALY URGENT - FIRE WEATHER MESSAGE National Weather Service Albany NY 358 AM EDT Fri Nov 1 2024 MAZ001-025-011600- /O.CON.KALY.FW.W.0003.241101T1200Z-241101T2300Z/ Northern Berkshire-Southern Berkshire- INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, and South Egremont 358 AM EDT Fri Nov 1 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR WESTERN MASSACHUSETTS... * Affected Area...In Massachusetts, all of Berkshire County. * Timing...From 8 AM to 7 PM EDT today. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 40 percent. * Temperatures...Up to 72. * Lightning...None. * Impacts...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ CTZ001-013-011600- /O.CON.KALY.FW.W.0003.241101T1200Z-241101T2300Z/ Northern Litchfield-Southern Litchfield- INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, New Milford, Terryville, and Thomaston 358 AM EDT Fri Nov 1 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR NORTHWESTERN CONNECTICUT... * Affected Area...In Connecticut, all of Litchfield County. * Timing...From 8 AM to 7 PM EDT today. * Winds...West 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 30 to 35 percent. * Temperatures...Up to 77. * Lightning...None. * Impacts...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$
984 WWUS81 KALY 011351 RFWALY URGENT - FIRE WEATHER MESSAGE National Weather Service Albany NY 951 AM EDT Fri Nov 1 2024 MAZ001-025-012300- /O.CON.KALY.FW.W.0003.000000T0000Z-241101T2300Z/ Northern Berkshire-Southern Berkshire- INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, and South Egremont 951 AM EDT Fri Nov 1 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR WESTERN MASSACHUSETTS... * Affected Area...In Massachusetts, all of Berkshire County. * Timing...Through 7 PM EDT today. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 40 percent. * Temperatures...Up to 72. * Lightning...None. * Impacts...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ CTZ001-013-012300- /O.CON.KALY.FW.W.0003.000000T0000Z-241101T2300Z/ Northern Litchfield-Southern Litchfield- INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, New Milford, Terryville, and Thomaston 951 AM EDT Fri Nov 1 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR NORTHWESTERN CONNECTICUT... * Affected Area...In Connecticut, all of Litchfield County. * Timing...Through 7 PM EDT today. * Winds...West 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 30 to 35 percent. * Temperatures...Up to 77. * Lightning...None. * Impacts...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$
472 WWUS81 KALY 011936 RFWALY URGENT - FIRE WEATHER MESSAGE National Weather Service Albany NY 336 PM EDT Fri Nov 1 2024 MAZ001-025-012300- /O.CON.KALY.FW.W.0003.000000T0000Z-241101T2300Z/ Northern Berkshire-Southern Berkshire- INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, and South Egremont 336 PM EDT Fri Nov 1 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR WESTERN MASSACHUSETTS... * Affected Area...In Massachusetts, all of Berkshire County. * Timing...Through 7 PM EDT today. * Winds...Northwest 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 40 percent. * Temperatures...Up to 67. * Lightning...None. * Impacts...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ CTZ001-013-012300- /O.CON.KALY.FW.W.0003.000000T0000Z-241101T2300Z/ Northern Litchfield-Southern Litchfield- INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, New Milford, Terryville, and Thomaston 336 PM EDT Fri Nov 1 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR NORTHWEST CONNECTICUT... * Affected Area...In Connecticut, all of Litchfield County. * Timing...Through 7 PM EDT today. * Winds...Northwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 35 percent. * Temperatures...Up to 75. * Lightning...None. * Impacts...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this red flag warning went out at Oct 31, 1:30 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 31, 1:30 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 130 PM EDT Thu Oct 31 2024 .SYNOPSIS... Record high temperatures are expected this afternoon with mild conditions continuing through Halloween night. A cold front crossing the region tomorrow morning will open November with windy conditions and a few light showers, although there will be little in the way of beneficial rain for the Hudson Valley, and fire weather concerns will therefore continue south of Albany. Seasonable temperatures and dry weather return for the weekend before increased chances for rain arrive during the workweek. && .NEAR TERM /THROUGH TONIGHT/... *Special Weather Statement remains in effect for western Massachusetts and northwestern Connecticut for elevated risk of fire spread today* Flattened upper-level ridging continues to slowly slide eastward overhead with strong surface high pressure persisting along the Mid-Atlantic coast. Passing cirrus atop the ridge will continue through today with filtered sunshine expected across the region. Mid-level winds out of the southwest continue to support 850-hPa temperatures near or just shy of 15C, which may help push surface temperatures even further above normal as downslope flow into the Hudson and Mohawk Valleys compensates for synoptic subsidence stymieing very deep vertical mixing. Temperatures will therefore substantially exceed seasonal norms and likely daily record highs as well, with afternoon highs expected in the upper 60s to mid 70s in high terrain and upper 70s to low 80s at lower elevations. If Albany manages to hit 80F, this would represent the second-latest 80F degree reading on record, surpassed only by 82F observed on November 2, 1950. See Climate section below for information on daily records. As an upper shortwave and associated surface low track along and north of the St Lawrence Valley tonight, a trailing cold front will approach the region from the west. Locally, a tightening pressure gradient will see elevated winds continuing overnight and into Friday. Winds of 30-50 kt within a few thousand feet of the surface may be able to mix down this afternoon into this evening, with gusts of 20-30 mph possible tonight. Gusty winds, in addition to dry fuels per state fire partners, continue to support an elevated risk for fire spread, with Special Weather Statements remaining in place through this evening across western MA and northwestern CT; see Fire Weather discussion below for additional information. The cold front will approach the region late this evening into the overnight period, bringing light rain showers to the southern Adirondacks and adjacent areas, but only spotty accumulations from Albany south into the Hudson Valley. Overnight temperatures look to remain mild ahead of the front, falling to lows in the upper 40s to low 60s across the region. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The aforementioned upper-level shortwave and surface cold front will exit the area to the east Friday morning with largely dry conditions expected across the region through the remainder of the day. Strong cold advective flow behind the front will see temperatures cool quickly, as well as areas of lake-effect rain and high-elevation snow showers extending into the southern Adirondacks and western Mohawk Valley. The tight pressure gradient near the front and enhanced vertical mixing beneath the post-frontal cold pool aloft will see strong winds reach down to the surface. Gusts of 25-35 mph will, in combination with falling dewpoints, yield potentially hazardous conditions for fire spread in the Hudson Valley south of Albany. See the Fire Weather discussion below for additional information. Temperatures will vary considerably across the region thanks to the ongoing frontal passage. High temperatures nearer to normal in the 50s to mid 60s will be reached early in the day for areas north and west of Albany, while areas south and east see additional warming into the mid 60s to upper 70s before cooler air begins to filter in. Temperatures will then fall to overnight lows in the upper 20s to near 40 degrees. Surface high pressure will build in beneath zonal flow aloft on Saturday. Pleasant, dry, and seasonable conditions are expected, with afternoon highs in the upper 30s to upper 40s in high terrain and upper 40s to upper 50s at lower elevations. Clearing skies and light winds will then yield efficient radiative cooling and a cold night in the 20s to near 30 degrees. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The extended portion of the forecast begins with a strong 1032 hPa or so surface anticyclone over NY and New England on Sunday. The subsidence from the high will yield mostly sunny skies and seasonable temps with highs for the first Sunday in November in the lower to mid 50s in the valleys, and mainly 40s over the higher terrain. The sfc anticyclone slowly shifts to the east Sunday night into Monday, as a warm front approaches from the Lower Great Lakes Region and Midwest. Some mid and high clouds increase Sunday night with some light rain and snow showers impacting locations mainly west of the Hudson River Valley. Lows will be in the 20s to mid 30s. Low and mid level warm advection continues on Monday. The isentropic lift increases with the boundary approaching the forecast area for a good chance for showers. It will be mostly cloudy and cool with max temps in the 40s to lower/mid 30s. Late Monday night into Tuesday, the warm front moves across the forecast area with a chance of showers continuing. The best synoptic forcing is across the northern most zones, where PoPs in the 45-60% chance range were used. After seasonable temps in the 30s and 40s, expect max temps in the warm sector to rise above normal 10-15 degrees with mid 50s to mid 60s across most of the forecast area. Heights continue to rise aloft into Tue night with the subtropical high near the FL and Carolina Coast building in. A cold front approaches from the west for Wednesday with increasing chances for isolated to scattered showers with breezy conditions. Temps ahead of the cold front will finish for the mid week in the 60s to lower 70s with some 50s over the Adirondack Park which is well above normal for early November. A transition to more seasonable temps in the wake of the front is expected by Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Through 18Z Friday...VFR conditions will generally prevail through the 24 hour TAF period, with the only exception a low probability of -SHRA and brief MVFR conditions from around 07z-12z Friday at KALB/KGFL/KPSF associated with a cold front passage. Otherwise just high level clouds will be around through early this evening, with mid level clouds slowly increasing overnight ahead of the cold front. Once the cold front moves through Friday morning, clouds will become more scattered. Due to a strong southwest jet around 40 kt aloft, there will be low level wind shear developing this evening and lasting through the night due to surface winds around 10 kt or less during this time. The LLWS will dissipate after the cold front pushes through Friday morning. Surface winds through will be southerly around 6-12 kt with occasional gusts of 15-20 kt, especially through the daylight hours today. Winds will become westerly and increase to around 15 kt with gusts of 25 kt developing by late Friday morning. Outlook... Friday Night: Low Operational Impact. Breezy. NO SIG WX. Saturday to Sunday Night: No Operational Impact. NO SIG WX. Monday: Moderate Operational Impact. Chance of SHRA. Monday Night: Moderate Operational Impact. Chance of SHRA. Tuesday: Moderate Operational Impact. Chance of SHRA. && .FIRE WEATHER... RH values today bottom out in the 40 to 50% range with the lowest values in the Hudson Valley south of I-90 and in western CT/MA. S/SW wind gusts could approach 15 to 20 mph in the high terrain and will be closer to 10 to 15 mph in the lower elevations. Given the recent dry stretch and the above conditions, SPS's remain in effect today for western CT and western MA per collaboration with fire weather partners in those states and with WFO BOX. RH values tonight recover to 70 to 90%, but winds remain gusty from the south/southwest in the high terrain areas overnight. A cold fronal passage will bring a chance for some light showers, with the highest chance for areas north and west of Albany. Rainfall amounts look to range from a couple hundredths of an inch in the Mid Hudson Valley and western CT/MA to up to a quarter inch in the Adirondacks. Tomorrow will feature gusty northwest winds. Gusts could reach 25 to 30 mph from late morning through around sunset. Minimum RH values look to dip into the 35 to 45% range for the Mid Hudson Valley and western CT/MA, which will once again pose an elevated risk for fire spread if these areas do not see much rain tonight. Wind gusts diminish after sunset with RH values recovering to 80 to 100% overnight. Winds will be much lighter Saturday and Sunday, which should help reduce the risk for fire spread. && .CLIMATE... Record high temperatures for October 31: Albany: 75F (2019) Glens Falls: 75F (1942) Poughkeepsie: 78F (1946) && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Picard NEAR TERM...Picard SHORT TERM...Picard LONG TERM...Wasula AVIATION...JPV FIRE WEATHER...Main/Picard CLIMATE...Speciale
Hazardous weather outlook, Oct 31, 4:00 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 400 AM EDT Thu Oct 31 2024 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-011100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 400 AM EDT Thu Oct 31 2024 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Massachusetts, 2024Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.